Back to Ask the Diabetes Team Ask the Diabetes Team

From California, USA:

My 3 year old daughter became ill on New Year's Day. I talked to my stepmom, who's a nurse, and she said my daughters symptoms, excessive thirst and urination sounded liked diabetes. I took her to the local Emergency Room, and told them I thought she might have diabetes.

They did a blood test and confirmed diabetes with ketoacidosis. She was alert when we arrived and said she felt better and wanted to go home. Her blood sugar was 760 when we arrived. She was given insulin and saline [intravenous fluid]. Approximately an hour later her blood sugar was 490. She started having seizures and never again gained consciousness. She was pronounced brain dead less than 48 hours later.

I guess my questions are: What caused her brain to swell? Too much insulin? Too much fluids? Bringing her blood sugar level down too fast? If I had taken her sooner would it had made any difference? How many children die from this? My daughter didn't appear very ill. She was just drinking and peeing a lot for a couple of days. How fast does diabetes come on in a child?


First of all, I want to extend my sincere condolences to you and your family on your recent tragedy.

Ketoacidosis is a state of severe chemical imbalance in the body which can lead to potentially fatal complications either due to imbalances which are present before treatment, or which may occur during the treatment. People who know they have diabetes should be very aggressive in avoiding this complication because as unfortunately you know, the consequences can be fatal.

Most young children first learn they have diabetes when they become very sick with ketoacidosis. Unfortunately, there is no way to prevent this dangerous condition if you do not already know your child has diabetes. Ketoacidosis can develop rapidly in a young child who may have minimal symptoms, especially if the child develops a virus or infection before the diabetes is diagnosed. To explain further, we know that the pancreas is slowly failing for months or years before the blood sugar actually becomes abnormal. If the pancreas is already making the most insulin it can (but much less than it should be able to make), the child may have no or minimal symptoms and a normal or only a minimally elevated blood sugar without ketones in the urine. When anyone develops a virus or infection (even a minor cold or strep throat), their body must make a lot more insulin to keep the blood sugar normal. If this happens in a child whose pancreas is failing, their pancreas may not be able to make any extra insulin, and symptomatic ketoacidosis can develop in a matter of hours.

Once ketoacidosis is present, studies have shown that there is almost always at least a minimal amount of brain swelling that occurs during treatment, even if no symptoms develop and recovery is uneventful. This brain swelling can be worsened by rapid fall in blood sugar or changes in fluid in the brain as a result of fluid therapy. Usually, however, you do not see serious signs of brain swelling until the blood sugar has fallen below 300 mg/dl.

Other factors which could lead to serious complications include a depression of breathing due to the acidosis, or a cardiac arrhythmia due to disturbances in electrolytes, especially potassium. Low sodium or calcium levels in the blood can occur with ketoacidosis and precipitate seizures. Finally, there could have been some infection going on at the same time which may have been contributed to the development of the complications.

I'm sure you understand, that I could not possibly diagnose what happened in your particular child's case, but I hope this information gives you a better understanding of the complexity of the issue.

I hope that you and your family will find the strength with time to cope with this terrible tragedy.


[Editor's comment to our readers: We all share the sorrow that this family has been going through.

We decided that this topic is extremely important for all people dealing with diabetes to know: diabetic ketoacidosis can, infrequently, result in death. We therefore decided to publish this question, with Dr. Lebinger's thoughtful answer, so everyone will be aware of this possibility. WWQ]

Original posting 2 Feb 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.